Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 71, NWS Paducah, KY

April 5, 2017Jackson County, Illinois; Perry County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Apr 5, 2017, 2:07 AM CDT for Jackson County, Illinois; Perry County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2017, 2:07 AM CDT (07:07 UTC)
Expired
Apr 5, 2017, 2:30 AM CDT
In force
23 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, IL, Perry County, MO

The radar

The Paducah radar (KPAH), 116 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.1 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

778 
WUUS53 KPAH 050707
SVRPAH
ILC077-MOC157-050730-
/O.NEW.KPAH.SV.W.0071.170405T0707Z-170405T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
207 AM CDT WED APR 5 2017

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jackson County in southern Illinois...
  Northeastern Perry County in southeastern Missouri...

* Until 230 AM CDT

* At 206 AM CDT, severe thunderstorms were located along a line
  extending from Chester to 6 miles northeast of Biehle, moving
  northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Chester and Gorham. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3771 8944 3765 8968 3788 8988 3791 8984
      3788 8980 3785 8979 3785 8974 3782 8971
      3780 8968 3782 8968 3783 8966 3786 8966
      3795 8959
TIME...MOT...LOC 0706Z 233DEG 47KT 3790 8982 3767 8975 

HAIL...1.00IN
WIND...60MPH
 
$$

Smith
1 follow-up statement
503 
WWUS53 KPAH 050722
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
222 AM CDT WED APR 5 2017

ILC077-MOC157-050730-
/O.CON.KPAH.SV.W.0071.000000T0000Z-170405T0730Z/
Jackson IL-Perry MO-
222 AM CDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR NORTHWESTERN JACKSON AND EAST CENTRAL PERRY COUNTIES...

At 222 AM CDT, severe thunderstorms were located along a line
extending from near Willisville to near Altenburg, moving east at 35
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Gorham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Paducah.

&&

LAT...LON 3768 8956 3767 8962 3777 8963 3781 8964
      3782 8966 3785 8966 3794 8959 3771 8945
TIME...MOT...LOC 0722Z 252DEG 32KT 3794 8958 3769 8958 

HAIL...1.00IN
WIND...60MPH
 
$$

Smith

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 11:51 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 4, 11:51 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
1151 PM CDT Tue Apr 4 2017

.UPDATE...
Issued at 1151 PM CDT Tue Apr 4 2017

Updated the AVIATION discussion for the 06Z TAF issuance.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 223 PM CDT Tue Apr 4 2017

Despite some mosaic returns, lower trop remains quite dry and
short term modeling is devoid of qpf til after 06Z. Will
check collaborative grids before final publish, but anticipate
back off in near term pop/wx grids, with most such occurring after
06z tonight.

Best chance of storms including strong storms is tmrw pm/evening
to our east. Impressive upper jet dynamics coming together with
rich 850 mb theta e ridging overlaid with surface isodrosothermal
ridging albeit just to our east. Anticipate strong to svr storms
developing during heat of day in warm sector ahead of developing
cold front, as Low tracks and deepens across cntrl MO/IL/IN. This
puts marginal risk svr across our FA east of Mississippi river,
slgt risk across eastern half of FA, and enhanced risk across our
eastern sliver of Pennyrile/SWIN counties. Depth/strength of wind
fields combined with moisture ladening trop and strong forcing
from deepening Low/Front means ingredients are in place, with
diurnal destabilization likely evolving as a prime factor in areal
location of best development. Threat for us however will be
short-lived, with front driving across West Ky by 00Z and
catafrontic showers diving down in cyclonic flow afterrush thru
03z/06z. Until then, tornados, large hail, and damaging straight
line winds are all a potential threat, as well as lightning/heavy
rains.

Colder air comes in behind the system for Thur-Thur night, with
50s/30s forecast. However, enough of a gradient still exists Thur
night to preclude frost mention, with winds holding near 10 mph
for much of the night.

.LONG TERM...(Friday through Monday)
Issued at 327 PM CDT Tue Apr 4 2017

Fri will be breezy, clear, and cool for the PAH forecast area under
northerly mid level/northwesterly low level flow, as an axis of high
surface pressure approaches the region. As the ridge continues to
move into our region early Sat, winds are expected to drop off to
light and variable, and skies will remain mostly clear. As a result,
temps are forecast to dip into the 30s over much of the region after
midnight. Frost is a definite possibility, mainly east of the MS
River, but most of it may remain patchy.

Shortly after sunrise, the surface winds are expected to increase
out of the south fairly rapidly, along with the temps, and
eventually the dewpoints. In fact, afternoon highs Sat will be 8-9
degrees warmer than Fri. We will be on the leading edge of a mid
level ridge traversing the country's mid-section by then.

The weekend is expected to be dry under the mid level ridge, with
increasing cloudiness and low level winds on Sun. Meanwhile, a low
pressure system is forecast by the medium range models with
reasonable agreement to rotate its way across the northern Plains.

Shower probabilities increase for our region starting early Mon
ahead of a surface cold front, with scattered tstms possible mainly
during the day. Instability should begin wane in the evening,
leaving behind showers. However, at this time frame, timing of the
focusing mechanism (front) does differ between the models, so tstms
could linger longer. We will go with a Mon night/Tue fropa for now,
with showers lingering into Tue for at least the eastern half of the
region.

&&

.AVIATION...
Issued at 1151 PM CDT Tue Apr 4 2017

With the approach and passage of a front, except for possible
MVFR conditions along with TSRA mainly at KCGI, VFR conditions
should prevail through mid afternoon, then MVFR cigs. Variable
winds AOB 5 knots early will become southeast generally AOB 10
knots, then become gusty with gusts up to 20-25 knots. In the
wake of the front, winds will veer around to the southwest to west
and remain gusty.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

LONG TERM...DB
AVIATION...JP
Hazardous weather outlook, Apr 4, 2:54 PM CDT, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
254 PM CDT Tue Apr 4 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
254 PM CDT Tue Apr 4 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A marginal risk of severe thunderstorms nudges into the southeast
Missouri Ozarks late tonight. Damaging winds and Hail would be
the primary severe storm related hazards if storms which are
expected across portions of Oklahoma, Kansas, and Arkansas, can
hold together long enough to affect the Ozarks.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe storms are expected to develop ahead of a
developing cold front Wednesday afternoon and evening. Impressive
spring time energy is coming together to impact parts of the lower
Ohio and Tennessee valleys with an enhanced risk of severe storms.
Our best chance of thunderstorms will be east of the Mississippi
river, and our best chance of strong or severe storms will be
across the far eastern part of our area, across the Pennyrile
region of western Kentucky and extending toward southwest
Indiana, east of Evansville. Tornados, large hail, and damaging
winds are all potential severe weather hazards Wednesday afternoon
and early evening. Much of the severe weather risk will be to the
east of the area, and all of it will have shifted to the east by
mid evening, so it is strictly an afternoon and early evening
potential threat window for our area.

Low temperatures in the 30s are possible Thursday night and Friday
night. However, winds are expected to remain about 10 mph Thursday
night. As a result, the best potential for killing frost is Friday
night, when clear skies, light winds, and cool temperatures in the
30s make frost most likely to be more widespread and last for
several hours. Frost chances are best east of the Mississippi
river, where temperatures will be coolest, skies clearest, and
winds lightest.

Another thunderstorm chance enters the forecast Sunday night and
Monday, but severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Wednesday afternoon and early
evening.

In the hours before

Special weather statement, Apr 4, 11:55 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
1155 PM CDT TUE APR 4 2017

MOZ107-108-050600-
Carter MO-Ripley MO-
1155 PM CDT TUE APR 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR CARTER AND WESTERN RIPLEY
COUNTIES UNTIL 100 AM CDT...

At 1154 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Eminence to 14 miles southwest of Thayer.
Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Van Buren, Gatewood, Fremont, Handy and Freemont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3709 9122 3708 9111 3710 9101 3710 9096
      3705 9096 3705 9077 3650 9105 3650 9113
      3682 9112 3683 9122
TIME...MOT...LOC 0454Z 254DEG 31KT 3714 9134 3641 9175

Smith
Special weather statement, Apr 5, 12:47 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Paducah KY
1247 AM CDT WED APR 5 2017

MOZ100-050630-
Wayne MO-
1247 AM CDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE COUNTY UNTIL 130 AM CDT...

At 1246 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Glover to near Garwood to
7 miles west of Annieville. Movement was east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms, especially along and north of a Piedmont to Greenville
Missouri.

Locations impacted include...
Piedmont, Greenville, Wappapello Lake Area, Sam A Baker State Park,
Williamsville, Shook, Lodi and Mill Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3714 9078 3714 9076 3717 9076 3717 9074
      3727 9073 3727 9055 3732 9055 3731 9029
      3701 9030 3693 9035 3693 9069 3697 9070
      3697 9072 3700 9071 3700 9073 3705 9073
      3705 9077 3708 9078
TIME...MOT...LOC 0546Z 272DEG 32KT 3756 9083 3703 9084 3616 9136

Smith
Special weather statement, Apr 5, 1:08 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Paducah KY
108 AM CDT WED APR 5 2017

MOZ100-050645-
Wayne MO-
108 AM CDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAYNE COUNTY UNTIL
145 AM CDT...

At 108 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sam A Baker State Park, moving east at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sam A Baker State Park, Lodi and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3727 9064 3727 9055 3732 9055 3732 9023
      3718 9022 3720 9063
TIME...MOT...LOC 0608Z 265DEG 41KT 3726 9051

Smith
Special weather statement, Apr 5, 2:02 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
202 AM CDT WED APR 5 2017

MOZ086-087-109>111-050745-
Butler MO-Stoddard MO-Bollinger MO-Cape Girardeau MO-Scott MO-
202 AM CDT WED APR 5 2017

...SPECIAL WEATHER STATEMENT...

At 201 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Patton to near Lafe. Movement
was northeast at 35 mph.

Half inch hail and winds of 30 to 40 mph will be possible with these
storms.

Locations impacted include...
Jackson, Dexter, Chaffee, Bernie, Bloomfield, Marble Hill, Advance,
Puxico, Essex, Qulin, Bell City, Delta, Gordonville, Fisk, Dudley,
Dutchtown, Millersville, Leopold, Burfordville and Whitewater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3650 9042 3704 9014 3704 9011 3709 9011
      3743 8993 3746 8956 3663 8993 3663 9015
      3660 9018 3655 9018 3654 9021 3650 9022
TIME...MOT...LOC 0701Z 247DEG 32KT 3741 8993 3627 9051

Smith

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:19 AM CDTSevere Thunderstorm WarningPAHJackson, Perry41 min
Apr 5, 9:29 AM CDTSpecial Weather StatementPAHHardin, Massac, Pope31 min
Apr 5, 11:56 AM CDTRiver Flood WarningPAHAlexander, Jackson, Union10 days
Apr 5, 11:58 AM CDTRiver Flood WarningPAHAlexander, Pulaski9 days
Apr 5, 1:18 PM CDTSpecial Weather StatementPAHAlexander, Franklin, Jackson, Jefferson, Johnson, Perry and 3 more57 min
Apr 5, 2:12 PM CDTSpecial Weather StatementPAHAlexander, Franklin, Gallatin, Hamilton, Hardin, Jackson and 10 more48 min
Apr 5, 2:50 PM CDTSevere Thunderstorm WarningPAHWayne25 min
Apr 5, 3:18 PM CDTSevere Thunderstorm WarningPAHHamilton27 min
Apr 5, 3:46 PM CDTSevere Thunderstorm WarningPAHEdwards, Wayne, White29 min
Apr 5, 3:53 PM CDTTornado WarningPAHEdwards, Wayne, White37 min
Apr 5, 4:15 PM CDTWind AdvisoryPAHAlexander, Gallatin, Hardin, Johnson, Massac, Pope and 4 more4 hr
Apr 5, 5:47 PM CDTSpecial Weather StatementPAHEdwards43 min
Apr 4, 11:55 PM CDTSpecial Weather StatementPAHCarter65 min
Apr 5, 12:47 AM CDTSpecial Weather StatementPAHWayne43 min
Apr 5, 1:08 AM CDTSpecial Weather StatementPAHWayne37 min
Apr 5, 1:40 AM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry35 min
Apr 5, 2:02 AM CDTSpecial Weather StatementPAHCape Girardeau, Stoddard43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.